Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 281, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 25, 2023, 7:16 PM CDT for Trego County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2023, 7:16 PM CDT (00:16 UTC)
- Expired
- Aug 25, 2023, 8:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1114 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2478 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
508
WUUS53 KDDC 260016
SVRDDC
KSC195-260100-
/O.NEW.KDDC.SV.W.0281.230826T0016Z-230826T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
716 PM CDT Fri Aug 25 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Trego County in west central Kansas...
* Until 800 PM CDT.
* At 715 PM CDT, a severe thunderstorm was located very near Trego
Center, moving north at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wakeeney and Ogallah around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9960 3870 9961 3890 10015 3913 10015
3913 9959
TIME...MOT...LOC 0015Z 201DEG 49KT 3888 9990
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO2 follow-up statements
853
WWUS53 KDDC 260039
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
739 PM CDT Fri Aug 25 2023
KSC195-260100-
/O.CON.KDDC.SV.W.0281.000000T0000Z-230826T0100Z/
Trego KS-
739 PM CDT Fri Aug 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR TREGO COUNTY...
At 739 PM CDT, a severe thunderstorm was located near Trego Center,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wakeeney, Ogallah and Riga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9960 3870 9961 3884 10000 3913 10000
3913 9959
TIME...MOT...LOC 0039Z 230DEG 10KT 3892 9986
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO336
WWUS53 KDDC 260052
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
752 PM CDT Fri Aug 25 2023
KSC195-260102-
/O.EXP.KDDC.SV.W.0281.000000T0000Z-230826T0100Z/
Trego KS-
752 PM CDT Fri Aug 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR TREGO COUNTY WILL EXPIRE AT
800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3870 9960 3870 9961 3884 10000 3913 10000
3913 9959
TIME...MOT...LOC 0052Z 201DEG 49KT 3908 9978
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 7:03 PM CDT, 13 minutes earlier.
Area forecast discussion, Aug 25, 7:03 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 703 PM CDT Fri Aug 25 2023 .UPDATE... Issued at 703 PM CDT Fri Aug 25 2023 Infrared satellite imagery and radar depicted an MCS in progress across north central Kansas, where wind gusts of 60-70 mph have been measured. Outflow from this complex had combined with the synoptic cold front across NW KS, where gradient winds post frontal were continuing to gust to near 50 mph, even away from convection. Cold front currently passing Scott City at 7 pm will accelerate this evening, reaching GCK/DDC no later than 9 pm, and clearing Medicine Lodge by midnight. Updated wind/wind gust grids to increase them considerably this evening. Most thunderstorms so far this evening have lived short lives given very low bulk shear, but linear forcing on the surging cold front after sunset, and some modest shear increases/moisture convergence should lead to a modest increase in storm organization with time this evening. Any severe weather is expected to be limited to outflow gusts to near 60 mph and marginally severe to subsevere hail. && .SHORT TERM...(This evening through Saturday night) Issued at 328 PM CDT Fri Aug 25 2023 A cold front will pass across Kansas tonight as a weak disturbance traverses the northern plains. A few air mass thunderstorms can be expected ahead of the front through sunset just about anywhere across southwestern Kansas. Additional storms forming over northwestern Kansas this afternoon along the front will propagate southeastward overnight with the front. The storms could be marginally severe with damaging wind. Thunderstorm chances linger Saturday into Saturday night behind the front in a very moist air mass. There is a lot of uncertainty with the location of any bands of heavier rain. Cloud cover and possible areas of precipitation will keep temperatures cooler Saturday, with highs in the 70s and 80s from northwest to southeast. Temperatures will drop into the mid 50s to lower 60s Saturday night. A drier air mass is predicted for Sunday; but afternoon temperatures will be higher in many places owing to the return of abundant sunshine. .LONG TERM...(Sunday through Friday) Issued at 328 PM CDT Fri Aug 25 2023 A warming trend will develop next week and through next weekend as upper level ridging expands across the high plains, with highs warming from the upper 80s early in the week to the mid and upper 90s and possibly 100 by Friday and Saturday.The ridging and drier low level air will inhibit thunderstorms for the most part. There is only a small chance for thunderstorms Monday night into early Tuesday as a weak disturbance approaches from the north. Otherwise, expect dry weather. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 448 PM CDT Fri Aug 25 2023 At least isolated thunderstorms will be in the vicinity of the airports for the next several hours, but have low confidence of any direct impacts at any specific terminal. As such, only included VCTS/CB mention into this evening. A cold front will sweep into SW KS this evening, and is expected to be through all airports by 03z Sat, and through P28 by 06z Sat. An abrupt shift to northeast winds will accompany fropa, with northeast winds gusting to near 30 kts for several hours after frontal passage. Consensus of short term models shows MVFR stratus developing in the post frontal/upslope environment, favoring DDC/GCK/LBL by the 09-12z Sat time frame. Stratus is forecast to lift back to VFR by 18z Sat with continued elevated N/NE winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 81 62 86 / 30 30 50 10 GCK 65 76 60 85 / 40 40 50 10 EHA 64 78 60 85 / 30 40 50 30 LBL 65 80 60 86 / 20 30 50 20 HYS 67 79 59 85 / 60 50 40 10 P28 73 90 66 88 / 20 20 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT this evening for KSZ031- 046-065-066-081-090. && UPDATE...Turner SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, Aug 25, 2:21 AM CDT, 16 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 221 AM CDT Fri Aug 25 2023 KSZ030-031-043>046-061>066-074>081-084>090-260730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 221 AM CDT Fri Aug 25 2023 /121 AM MDT Fri Aug 25 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight An Excessive Heat Warning is in effect for portions of central and south central Kansas today. See the Weather Message for further details. There will be a chance for strong to marginally severe thunderstorms tonight north of a Johnson City to Garden City to Larned line. Main hazards tonight will be hail up to the size of quarters and wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 25, 6:22 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
622 PM CDT Fri Aug 25 2023
KSZ046-260000-
Rush KS-
622 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of north central Rush
County through 700 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm very
near La Crosse, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
La Crosse and Bison around 625 PM CDT.
Other locations in the path of this storm include Liebenthal and
Loretta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3847 9921 3849 9938 3869 9943 3868 9914
TIME...MOT...LOC 2322Z 181DEG 17KT 3851 9930
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROLocal storm report, Aug 25, 6:50 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
650 PM CDT Fri Aug 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tstm Wnd Gst 2 ENE La Crosse 38.54N 99.28W
08/25/2023 M71 MPH Rush KS Mesonet
Mesonet station LCRK1 La Crosse.
&&Special weather statement, Aug 25, 6:51 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
651 PM CDT Fri Aug 25 2023
KSZ030-260030-
Trego KS-
651 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of northwestern Trego
County through 730 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collyer, moving northeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Voda around 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3896 9981 3895 10015 3913 10015 3913 9983
TIME...MOT...LOC 2351Z 204DEG 6KT 3907 10013
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TATROSpecial weather statement, Aug 25, 6:53 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
653 PM CDT Fri Aug 25 2023
KSZ031-260030-
Ellis KS-
653 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of northeastern Ellis
County through 730 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Catherine, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Emmeram around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3888 9904 3883 9919 3894 9933 3913 9904
TIME...MOT...LOC 2353Z 240DEG 20KT 3892 9923
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TATROSpecial weather statement, Aug 25, 6:59 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
659 PM CDT Fri Aug 25 2023
KSZ030-260030-
Trego KS-
659 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of southeastern Trego
County through 730 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Trego Center, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Trego Center and Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3881 9960 3870 9992 3870 9995 3875 10003
3890 9992
TIME...MOT...LOC 2359Z 227DEG 18KT 3876 9994
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TATROSpecial weather statement, Aug 25, 7:02 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
702 PM CDT Fri Aug 25 2023
KSZ031-046-260030-
Rush KS-Ellis KS-
702 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of northeastern Rush
and southeastern Ellis Counties through 730 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loretta, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Loretta around 715 PM CDT.
Other locations in the path of this storm include Pfeifer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3871 9904 3870 9904 3855 9911 3861 9931
3872 9930
TIME...MOT...LOC 0001Z 201DEG 16KT 3860 9922
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:02 PM CDT | Special Weather Statement | DDC | Rush | 28 min |
| Aug 25, 7:28 PM CDT | Special Weather Statement | DDC | Ellis | 32 min |
| Aug 25, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| Aug 25, 7:53 PM CDT | Special Weather Statement | DDC | Trego | 52 min |
| Aug 25, 8:01 PM CDT | Special Weather Statement | DDC | Ellis | 29 min |
| Aug 25, 8:07 PM CDT | Special Weather Statement | DDC | Ellis | 23 min |
| Aug 25, 8:20 PM CDT | Special Weather Statement | DDC | Finney, Ness, Rush | 40 min |
| Aug 25, 8:32 PM CDT | Special Weather Statement | DDC | Ellis | 43 min |
| Aug 25, 8:56 PM CDT | Special Weather Statement | DDC | Pawnee | 34 min |
| Aug 25, 9:06 PM CDT | Special Weather Statement | DDC | Edwards, Ford, Haskell | 24 min |
| Aug 25, 9:30 PM CDT | Special Weather Statement | DDC | Pawnee | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.